What Is Tardive Dyskinesia (TD)?
Find out about Tardive Dyskinesia, TD, a major side effect of prolonged treatment with the antipsychotic medications.
Tardive Dyskinesia (TD), a term coined in 1964, describes a set of abnormal, involuntary movements of the orofacial area or extremities. TD is thought to result from prolonged treatment with the neuroleptic (antipsychotic) medications that help to control symptoms of severe mental illness, particularly schizophrenia. Tardive means "late" and "dyskinesia" means "movement disorder."
What are the symptoms of TD?
The symptoms of Tardive Dyskinesia range from occasional to continuous, and from barely perceptive to blatant. At one extreme are slight movements such as involuntary blinking, lip-licking, tongue-twitching, or foot-tapping - symptoms that may go unnoticed even by the patient, his/her family, or doctor. At the other extreme are conspicuous movements such as writing, rocking, twisting, jerking, flexing, and stiffening of virtually any or all parts of the body. Fortunately, the occurrence of severe cases of TD is relatively rare (about five percent).
How do antipsychotic drugs increase the risk of Tardive Dyskinesia?
Although it is not clear how antipsychotic drugs do what they're supposed to do, much less how they increase the risk of TD, it is know that they change how nerve impulses jump from one set of nerve cells (pre-synaptic neurons) across a gap (synapse) to another set of nerve cells (post-synaptic receptors). The impulses are carried by substances called "neurotransmitters." Anti-psychotic drugs block a particular neurotransmitter called "dopamine," allowing little of it to reach the post-synaptic receptors.
It is assumed (but not proven) that dopamine blockades in various nerve pathways of the brain cause the unwanted effects of antipsychotic drugs, including TD. According to one hypothesis, the dopamine blockade results in the post-synaptic receptors becoming hypersensitive to the little dopamine that does leak through. Constant (and possibly increasing) doses of medications may be needed to keep dopamine from playing havoc with the hypersensitive receptors.
Perhaps no single hypothesis will ever fully explain TD because it may not be a single disorder. Instead, TD may encompass two or more disorders - each with a different cause and treatment. Recent studies suggest that other neurotransmitters such as norepinephrine, serotonin, and GABA may play a role in the development of TD.
To date, it is thought that many available neuroleptic medications cause TD. The relatively new neuroleptic clozapine is thought to not cause TD, and risperidone - another new medication - may not be associated with a major risk. This observation lends considerable hope to the possibility that better antipsychotic agents will be developed.
If antipsychotic drugs can cause TD, why use them?
The research literature provides ample evidence that, for most patients who are seriously and persistently mentally ill, antipsychotic drugs offer reliability, effectiveness, easy access, and few hazards. One study indicates that the relapse rate of acute mental illness in a group staying on antipsychotic drugs in a one-year period is about seven percent to 10 percent. For those going off medication, the recurrence rate is between 70 percent to 80 percent within a year. Newer medications that carry less risk of TD may become more frequently used.
What can patients and their families do about Tardive Dyskinesia?
Maintain frequent contact with a psychiatrist well-trained in the use of antipsychotic drugs. Maintenance dosages should be kept as low as possible and still control symptoms. New research is finding that doses can be reduced if careful attention is paid to "prodromal" or early warning signs of psychosis. These drugs should be discontinued when no longer needed. No one should take these medicines if they are not benefiting from them. Usually, neuroleptic medications are prescribed on a long-term basis for diagnoses of schizophrenia, schizoaffective disorder, depression with psychotic features, bipolar illness, and organic brain syndromes. Certainly, neuroleptics may be prescribed for additional diagnoses, but if they are, it is important to discuss the strategy with the prescribing psychiatrist. Ask the psychiatrist to discuss the "risk-benefit ration" of the particular medication that is prescribed. Be alert to the symptoms of TD as described in this pamphlet. Promptly call them to the attention of your doctor. Support studies of TD and newer neuroleptic medications.
How common is TD?
Long-term studies have determined that TD develops in 15 percent to 20 percent of the patients taking antipsychotic drugs for several years. In the United States, where there are about two million people afflicted with schizophrenia, that means there are at least 300,000 people with TD. Recent studies indicated that the average yearly incidence rate (new cases) ranges from .04 to .08 a year. We see a relatively constant rate of new cases during at least the first seven years of treatment with neuroleptics. It is still unclear if this rate continues to climb after this period of exposure.
Can patients at risk for developing TD be identified?
The risk of developing TD appears to be highest among elderly, chronically ill patients who have taken the drugs for the longest periods. That is all that is known at this time.
Is anyone doing research on TD?
Because of the increasing magnitude of the problem, much research is underway. For example, the National Institute of Mental Health has given a research team at Yale University almost $1 million to find ways to decrease the major side effects of antipsychotic drugs. These researchers are developing alternative treatments, studying risk factors, and experimenting with lowered drug doses to find the point at which side effects disappear but the drugs are still effective.
Tracy, N. (2021, December 22). What Is Tardive Dyskinesia (TD)?, HealthyPlace. Retrieved on 2024, March 4 from https://www.healthyplace.com/thought-disorders/schizophrenia-treatment/what-is-tardive-dyskinesia-td